Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 8, NWS Twin Cities, MN

May 16, 1999Watonwan County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at May 16, 1999, 5:41 PM CDT for Watonwan County, Minnesota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 16, 1999, 5:41 PM CDT (22:41 UTC)
Expired
May 16, 1999, 6:30 PM CDT
In force
49 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

County Watonwan County, MN

What was reported inside it

TimeReportWhereRemark
May 16, 5:45 PM CDTHail 0.75St James, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMSP 162240 RRA
SVRMSP
MNC165-162330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
541 PM CDT SUN MAY 16 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES/CHANHASSEN HAS
ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WATONWAN COUNTY IN SOUTH CENTRAL MINNESOTA

* UNTIL 630 PM CDT

* AT 535 PM CDT...A SEVERE WEATHER SPOTTER REPORTED NICKEL SIZE
  HAIL ONE MILE SOUTH OF ST JAMES.  THE STORM WAS MOVING
  NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED
  ST JAMES
  MADELIA
  LEWISVILLE

THIS IS A DANGEROUS STORM.  STAY INDOORS AWAY FROM WINDOWS.


TDK


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:30 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 16, 3:30 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT SUN MAY 16 1999

MAIN CONCERN IS QUESTION OF HEAVY RAINFALL OVER SATURATED GROUND IN
PORTIONS OF MN CWA.  SCATTERED CONVECTION PRODUCED BY 5H MB JET
STREAK PRODUCED RAPID ONE HALF TO THREE QUARTERS INCH OF ADDITIONAL
RAIN OVER PARTS OF SOUTH CENTRAL INTO THE TWIN CITIES VCNTY EARLIER.
WL HOLD OFF ON FFA ISSUANCE AS DEEP CONVECTION DEVELOPING RAPIDLY IN
WRN IA...ALONG WARM FRONTAL BOUNDARY.  70 DEGREE DEWPOINTS POOLING
INTO CENTRAL IA WITH MDT SFC CONVERGENCE ALG FRONT.  EXPCD MCS
DEVELOPMENT LIKELY TO MOVE MORE EWD INTO ERN IA ALONG LAYER
THICKNESS LINES.  STRONGEST LOW LEVEL INFLOW OF 30KTS POINTED INTO
IA...HWVR SOME SLIGHT BACKING NOTED AT SLA PROFILER.  MORE
IMPORTANTLY...7H FLOW AIMED MORE AT SRN/CNTRL WITH MASS CONVERGENCE
HELPING TO PRODUCE SCT -SHRA/-TSRA OVER WRN/SRN MN.  MSAS
INSTABILITY RIBBON LIES ACRS IA WITH WK AXIS OF -2 TO -4 SFC BASED
LIS INTO MN.  WK LOW PRES VCNTY OF MKT ALSO CONTRIBUTING TO SCT EVE
ACTIVITY.  SFC INFLOW GENERALLY 10 KTS OR LESS...BUT WL CONT TO
MENTION RISK OF SVR IN FAR SOUTH THIS EVE.

LATEST NGM GUIDANCE MORE IN LN WITH ETA IN MOVING UPR TROUGH THROUGH
AREA MON INTO MON NGT.  LAST MID LVL TROUGH TO MOV THROUGH ON MONDAY
CONTRIBUTING TO MORE -SHRA/-TSRA.  SFC DEWPTS ALSO RMN ABV 50 MOST
AREAS WITH STEEPENING LAPSE RATES AS 5H TEMPS COOL TO 20 BLO.

PREFER CONTINUITY OF AVN/ETA WITH SFC FEATURES AS JET AXIS SLIDES TO
EAST OF AREA BY TUE.  FAN/FWC GUIDANCE IN BALLPARK.

.MSP...NONE
KAVINSKY

In the hours before

Special weather statement, May 16, 11:58 AM CDT, 5 hours 43 minutes before
MNZ060-062>070-073>078-082>085-091>093-WIZ015-016-023>028-170600-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1158 AM CDT SUN MAY 16 1999

THE SLIGHT RISK OF SEVERE THUNDERSTORMS HAS BEEN REDUCED ACROSS
SOUTHERN MINNESOTA TO INCLUDE ONLY FAR SOUTH CENTRAL MINNESOTA THIS
AFTERNOON AND TONIGHT...INCLUDING THE FAIRMONT...ST. JAMES...MANKATO
...ALBERT LEA AND OWATONNA AREAS.  THE EAU CLAIRE AREA OF WEST
CENTRAL WISCONSIN IS ALSO UNDER A SLIGHT RISK OF SEVERE WEATHER
LATER TODAY.

THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS AND HAIL  WITH
SCATTERED THUNDERSTORMS LATER THIS AFTERNOON OR EVENING. HEAVY RAINS
AND FLOODING WILL ALSO BECOME A THREAT OVER THE AREA BY THIS EVENING.

SPOTTER ACTIVATION MAY BE REQUIRED.
MBK
Special weather statement, May 16, 3:05 PM CDT, 2 hours 36 minutes before
MNZ060>063-068>070-075>078-083>085-091>093-170300
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN
305 PM CDT SUN MAY 16 1999

...THREAT OF HEAVY RAINS THROUGH THE EVENING...

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS IN STORE THIS EVENING
AND TONIGHT FOR SOUTH CENTRAL AND EAST CENTRAL MINNESOTA.  AFTER
MORE THAN A WEEK OF WET WEATHER...THE GROUND HAS BECOME SATURATED
AND STREAMS AND RIVERS ARE ALREADY RUNNING HIGH.

THERE IS SOME CONCERN THAT ADDITIONAL RAIN COULD AGGRAVATE THIS
SITUATION AND LEAD TO FLOODING PROBLEMS TONIGHT.  THE PRIMARY THREAT
AREA IS GENERALLY EAST OF A LINE FROM FAIRMONT TO MANKATO TO TWIN
CITIES.

PERSONS LIVING IN FLOOD PRONE AREAS SHOULD BE PREPARED TO MOVE TO
HIGHER GROUND IF HEAVY RAINS OCCUR.  SMALL STREAMS AND RIVERS COULD
ALSO SHOW RAPID RISES AND OVERFLOW THEIR BANKS.  MINOR URBAN FLOODING
IS ALSO POSSIBLE IN PARTS OF THE TWIN CITIES NEAR THUNDERSTORMS.

MBK
Special weather statement, May 16, 3:05 PM CDT, 2 hours 36 minutes before
MNZ060>063-068>070-075>078-083>085-091>093-170300
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN
305 PM CDT SUN MAY 16 1999

...THREAT OF HEAVY RAINS THROUGH THE EVENING...

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS IN STORE THIS EVENING
AND TONIGHT FOR SOUTH CENTRAL AND EAST CENTRAL MINNESOTA.  AFTER
MORE THAN A WEEK OF WET WEATHER...THE GROUND HAS BECOME SATURATED
AND STREAMS AND RIVERS ARE ALREADY RUNNING HIGH.

THERE IS SOME CONCERN THAT ADDITIONAL RAIN COULD AGGRAVATE THIS
SITUATION AND LEAD TO FLOODING PROBLEMS TONIGHT.  THE PRIMARY THREAT
AREA IS GENERALLY EAST OF A LINE FROM FAIRMONT TO MANKATO TO THE TWIN
CITIES.

PERSONS LIVING IN FLOOD PRONE AREAS SHOULD BE PREPARED TO MOVE TO
HIGHER GROUND IF HEAVY RAINS OCCUR.  SMALL STREAMS AND RIVERS COULD
ALSO SHOW RAPID RISES AND OVERFLOW THEIR BANKS.  MINOR URBAN FLOODING
IS ALSO POSSIBLE IN PARTS OF THE TWIN CITIES NEAR THUNDERSTORMS.

MBK
Special weather statement, May 16, 3:05 PM CDT, 2 hours 36 minutes before
MNZ060>063-068>070-075>078-083>085-091>093-170300
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN
305 PM CDT SUN MAY 16 1999

...THREAT OF HEAVY RAINS THROUGH THE EVENING...

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS IN STORE THIS EVENING
AND TONIGHT FOR SOUTH CENTRAL AND EAST CENTRAL MINNESOTA.  AFTER
MORE THAN A WEEK OF WET WEATHER...THE GROUND HAS BECOME SATURATED
AND STREAMS AND RIVERS ARE ALREADY RUNNING HIGH.

THERE IS SOME CONCERN THAT ADDITIONAL RAIN COULD AGGRAVATE THIS
SITUATION AND LEAD TO FLOODING PROBLEMS TONIGHT.  THE PRIMARY THREAT
AREA IS GENERALLY EAST OF A LINE FROM FAIRMONT TO MANKATO TO TWIN
CITIES.

PERSONS LIVING IN FLOOD PRONE AREAS SHOULD BE PREPARED TO MOVE TO
HIGHER GROUND IF HEAVY RAINS OCCUR.  SMALL STREAMS AND RIVERS COULD
ALSO SHOW RAPID RISES AND OVERFLOW THEIR BANKS.  MINOR URBAN FLOODING
IS ALSO POSSIBLE IN PARTS OF THE TWIN CITIES NEAR THUNDERSTORMS.

MBK
Special weather statement, May 16, 3:05 PM CDT, 2 hours 36 minutes before
MNZ060>063-068>070-075>078-083>085-091>093-170300
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN
305 PM CDT SUN MAY 16 1999

...THREAT OF HEAVY RAINS THROUGH THE EVENING...

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS IN STORE THIS EVENING
AND TONIGHT FOR SOUTH CENTRAL AND EAST CENTRAL MINNESOTA.  AFTER
MORE THAN A WEEK OF WET WEATHER...THE GROUND HAS BECOME SATURATED
AND STREAMS AND RIVERS ARE ALREADY RUNNING HIGH.

THERE IS SOME CONCERN THAT ADDITIONAL RAIN COULD AGGRAVATE THIS
SITUATION AND LEAD TO FLOODING PROBLEMS TONIGHT.  THE PRIMARY THREAT
AREA IS GENERALLY EAST OF A LINE FROM FAIRMONT TO MANKATO TO THE TWIN
CITIES.

PERSONS LIVING IN FLOOD PRONE AREAS SHOULD BE PREPARED TO MOVE TO
HIGHER GROUND IF HEAVY RAINS OCCUR.  SMALL STREAMS AND RIVERS COULD
ALSO SHOW RAPID RISES AND OVERFLOW THEIR BANKS.  MINOR URBAN FLOODING
IS ALSO POSSIBLE IN PARTS OF THE TWIN CITIES NEAR THUNDERSTORMS.

MBK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:06 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Watonwan34 min
May 16, 5:05 PM CDTSevere Thunderstorm WarningMPXLe Sueur40 min
May 16, 5:14 PM CDTSevere Thunderstorm WarningMPXMartin46 min
May 16, 5:45 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice30 min
May 16, 6:26 PM CDTSevere Thunderstorm WarningMPXFaribault49 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.